For years, Earle has said that her nose changed after she was prescribed Accutane, a medication used to treat severe acne. Earle has been open about her acne journey in several of her videos and also shared her insights into the cosmetic procedures she’s had done. But with her nose, she credits Accutane and makeup contouring.
In an Aug. 23 TikTok, Earle joked about getting “a nose job in my sleep,” and commenters were quick to suggest it had something to do with her Accutane.
Does Accutane actually shrink your nose?
Dr. Zion Ko Lamm, a South Carolina-based dermatologist with over 700,000 TikTok followers, responded to Earle’s claim about “Accutane nose” in a video of her own. Dr. Lamm did not respond to In The Know by Yahoo’s request for comment.
“One of the ways Accutane, also known as Isotretinoin, works is by shrinking your oil glands, which are very prominent, especially around the nose area,” Dr. Lamm explained. “If your oil glands are full of oil and debris before starting Accutane, you may notice a visible slimming appearance, especially around your nose.”
Dr. Lamm clarified that the drug can’t actually change things like bone structure and cartilage and stressed that wanting a smaller nose is not a reason to start taking a medication like Accutane.
Instead, Dr. Lamm suggested chemical exfoliation with alpha and beta hydroxy acids, as well as regular sunscreen use, as a way to reduce “bulky” oil glands.
What are the side effects of taking Accutane?
While Earle credits Accutane with helping her keep better control over her acne, there are some serious side effects to the medication. Earle has even experienced some of them, mentioning in a video that she deals with dry, cracked lips and the occasional bloody nose.
In a video, dermatologist Dr. Joyce Park explained that these side effects are common when taking Accutane since the medication “completely dries out your pores” and “dries out your skin.”
There are emotional side effects, as well. One TikTok user broke down in tears and explained that she’d been on Accutane for four months and wasn’t seeing improvement.
“Please tell me that it gets better,” she said.
In response, dermatologist Dr. Dustin Portela explained that it can take “time and patience” for some people’s skin to get better. And in some cases, they may need to tweak their dosage before noticing a difference.
In The Know by Yahoo is now available on Apple News — follow us here!
The post Dermatologist responds to Alix Earle’s theory on why her nose looks thinner appeared first on In The Know.
More from In The Know: